Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 418, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2008, 5:29 PM EDT for Bartow County, Cherokee County, Cobb County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2008, 5:29 PM EDT (21:29 UTC)
- Expired
- Jul 9, 2008, 6:03 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Bartow County, GA, Cherokee County, GA, Cobb County, GA
The radar
The Atlanta radar (KFFC), 90 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:50 PM EDT | TSTM WND DMG | 2 W Woodstock, GA | ONE SMALL TREE DOWN ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 092129 SVRFFC GAC015-057-067-092215- /O.NEW.KFFC.SV.W.0418.080709T2129Z-080709T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 529 PM EDT WED JUL 9 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA NORTHERN COBB COUNTY IN NORTH CENTRAL GEORGIA SOUTHEASTERN BARTOW COUNTY IN NORTHWEST GEORGIA * UNTIL 615 PM EDT * AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR RED TOP MOUNTAIN STATE PARK... MOVING EAST AT 17 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACWORTH...CHEROKEE...KENNESAW...HOLLY SPRINGS AND WOODSTOCK. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3428 8477 3421 8438 3397 8451 3413 8483 TIME...MOT...LOC 2129Z 291DEG 14KT 3417 8471 $$
2 follow-up statements
000
WWUS52 KFFC 092152
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT WED JUL 9 2008
GAC015-092201-
/O.CAN.KFFC.SV.W.0418.000000T0000Z-080709T2215Z/
BARTOW GA-
551 PM EDT WED JUL 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTOW COUNTY IS
CANCELLED...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD EXITED BARTOW
COUNTY.
IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...CALL
THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3421 8438 3409 8444 3401 8449 3397 8451
3404 8466 3420 8466 3422 8464 3425 8464
TIME...MOT...LOC 2151Z 285DEG 17KT 3415 8456
$$
GAC057-067-092215-
/O.CON.KFFC.SV.W.0418.000000T0000Z-080709T2215Z/
COBB GA-CHEROKEE GA-
551 PM EDT WED JUL 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN CHEROKEE AND NORTH CENTRAL COBB COUNTIES...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THIS STORM WAS LOCATED NEAR CHEROKEE...MOVING EAST AT 20
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEBANON...HOLLY SPRINGS AND WOODSTOCK.
IF ON OR NEAR LAKE ALTOONA...GET OUT OF THE WATER IMMEDIATELY AND
MOVE TO SAFE SHELTER INDOORS OR INSIDE A VEHICLE. REMEMBER...
LIGHTNING CAN STRIKE AS FAR AS 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3421 8438 3409 8444 3401 8449 3397 8451
3404 8466 3420 8466 3422 8464 3425 8464
TIME...MOT...LOC 2151Z 285DEG 17KT 3415 8456
$$000
WWUS52 KFFC 092203
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT WED JUL 9 2008
GAC057-067-092211-
/O.CAN.KFFC.SV.W.0418.000000T0000Z-080709T2215Z/
COBB GA-CHEROKEE GA-
601 PM EDT WED JUL 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEROKEE AND
NORTH CENTRAL COBB COUNTIES IS CANCELLED...
THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...GUSTY WINDS UP TO 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM AS IT
PASSES BETWEEN HOLLY SPRINGS AND KENNESAW.
IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3421 8438 3409 8444 3401 8449 3397 8451
3404 8466 3420 8466 3422 8464 3425 8464
TIME...MOT...LOC 2201Z 285DEG 17KT 3413 8451
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:31 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 9, 3:31 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 331 PM EDT WED JUL 9 2008 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... A FRONTAL BOUNDARY WAS LOCATED THIS AFTERNOON ROUGHLY ALONG A LINE FROM ROANOKE-VA TO KNOXVILLE-TN TO TUPELO-MS...WITH WIND SHIFT STARTING TO OCCUR IN THE LEE OF THE SOUTHERN APPALACHIANS...MOST PRONOUNCED NEAR KGVL...SUGGESTING POSSIBLE PRE-FRONTAL TROUGH FORMING ALONG THE I-85 CORRIDOR. THUNDERSTORM COVERAGE ALREADY AT LEAST SCATTERED OVER THE MOUNTAINS. POTENTIAL THERE AND ON SOUTH INTO THE ATLANTA AND ATHENS AREAS WILL CONTINUE INCREASE AS FRONT NEARS LATER THIS AFTERNOON AND EVENING. 18Z MESOANALYSIS INDICATING MLCAPE ALREADY UP TO AROUND 2000 J/KG OVER NORTH GEORGIA IN ENVIRONMENT OF WEAK WESTERLY WIND FLOW ALOFT. WITH FAIRLY STEEP 7.5-8.0C LOW LEVEL LAPSE RATES...THESE FACTORS SHOULD SUPPORT BRIEF DURATION ISOLATED SEVERE THROUGH THIS EVENING...MAINLY IN THE NORTH. THE FRONTAL BOUNDARY SLOWLY SAGS SOUTH ACROSS NORTH GEORGIA THURSDAY AND FRIDAY...WITH BETTER CONVECTIVE COVERAGE EXPANDING ACROSS THE LOCAL AREA...PARTICULARLY BY FRIDAY. THE UPPER LEVEL PATTERN CHANGES VERY LITTLE TODAY THROUGH FRIDAY WITH MOST OF GEORGIA ALONG THE NORTHERN PERIPHERY OF A RIDGE OVER THE NORTHERN GULF COAST AND GULF OF MEXICO. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... SEVERAL OPERATIONAL MODELS AND ENSEMBLES SUGGEST DEVELOPMENT OF A WEAK SURFACE LOW ALONG THE FRONTAL AS IT MOVES TOWARD THE CAROLINAS AND COASTAL GEORGIA THIS WEEKEND. THIS SHOULD TEND TO FOCUS DIURNAL THUNDERSTORM ACTIVITY LESS IN THE NORTH/WEST AND MORE TOWARD OUR SOUTHEASTERN ZONES/COASTAL GA/CAROLINAS BY SUNDAY AND MONDAY. THUS...TRENDED POPS BACK TOWARD LOWER CLIMATOLOGICAL 20/30 PERCENT NORMALS TOWARD EARLY NEXT WEEK. TEMPERATURES SHOULD REMAIN WITHIN A FEW DEGREES OF NORMAL THROUGH THE ENTIRE FORECAST PERIOD. RRH && .PRELIMINARY POINT TEMPS/POPS... ATHENS 70 90 69 88 69 / 40 50 50 50 20 ATLANTA 71 86 71 86 71 / 50 50 50 50 20 BLAIRSVILLE 68 78 65 81 65 / 60 60 40 40 20 CARTERSVILLE 69 85 69 86 68 / 50 60 50 50 20 COLUMBUS 72 92 74 91 74 / 20 40 40 50 30 GAINESVILLE 69 83 68 85 69 / 50 60 50 50 20 MACON 72 93 72 93 73 / 20 40 50 50 30 ROME 72 87 71 89 70 / 50 60 50 50 20 PEACHTREE CITY 69 87 69 87 69 / 40 50 50 50 30 VIDALIA 71 92 71 93 73 / 20 40 30 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 9, 10:58 AM EDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1058 AM EDT WED JUL 9 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1058 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... HIGH PRESSURE OFF THE GEORGIA COAST WILL BUILD WEST ACROSS PORTIONS OF SOUTH GEORGIA AND FLORIDA TODAY AS A COLD FRONT SAGS SOUTHWARD THROUGH TENNESSEE...MOVING INTO NORTH GEORGIA LATE THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. A FEW THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND. .DISCUSSION... DEEP GULF MOISTURE WILL REMAIN ACROSS THE FORECAST AREA TODAY. WITH DAYTIME HEATING...THE AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON WITH LIFTED INDICES OF MINUS 3 TO MINUS 5 AND CAPES AROUND 2000. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE UNSTABLE AIR MASS AFTER NOON. A SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS PORTIONS OF NORTH GEORGIA LATER THIS EVENING WHICH MAY ACT AS A FOCUS FOR THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 9, 4:35 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 435 PM EDT WED JUL 9 2008 GAZ012-020-092100- 435 PM EDT WED JUL 9 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BARTOW AND GORDON COUNTIES UNTIL 500 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FAIRMOUNT...MOVING EAST AT 12 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS BARTOW AND GORDON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE FUNKHOUSER AND FAIRMOUNT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 4:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 451 PM EDT WED JUL 9 2008 GAZ013-021-092130- 451 PM EDT WED JUL 9 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHEROKEE AND PICKENS COUNTIES UNTIL 530 PM EDT... AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM HINTON TO 10 MILES WEST OF WALESKA...MOVING EAST AT 16 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS CHEROKEE AND PICKENS COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HINTON...JASPER AND WALESKA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Jul 9, 4:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 3 SW ELLIJAY 34.66N 84.52W
07/09/2008 GILMER GA FIRE DEPT/RESCUE
REPORTED 4 TREES DOWN ON POWER LINES AND AN ADDITIONAL
TREE UPROOTED BETWEEN HWY 5 SOUTH AND HWY 282.
&&
GRIFFITHLocal storm report, Jul 9, 5:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SE DACULA 33.98N 83.89W
07/09/2008 E0.25 INCH GWINNETT GA PUBLIC
&&
GRIFFITHSpecial weather statement, Jul 9, 5:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 516 PM EDT WED JUL 9 2008 GAZ020-092145- 516 PM EDT WED JUL 9 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BARTOW COUNTY UNTIL 545 PM EDT... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CARTERSVILLE...MOVING EAST AT 14 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BARTOW COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CARTERSVILLE...EMERSON AND RED TOP MOUNTAIN STATE PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 5:27 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 527 PM EDT WED JUL 9 2008 GAZ036-092200- 527 PM EDT WED JUL 9 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CLARKE COUNTY UNTIL 600 PM EDT... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ATHENS...MOVING EAST AT 14 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CLARKE COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATHENS...WHITEHALL...GAINES SCHOOL...HULL AND WINTERVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:00 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett | 29 min |
| Jul 8, 9:30 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 49 min |
| Jul 8, 11:56 PM EDT | Flash Flood Warning | FFC | Forsyth | 6 hr |
| Jul 9, 1:54 AM EDT | Flash Flood Warning | FFC | Dawson, Lumpkin | 4 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.